On the exact Hausdorff dimension of the set of Liouville numbers. II

Lars Ole Ronnow Olsen, Dave L. Renfro

Research output: Contribution to journalArticlepeer-review

8 Citations (Scopus)

Abstract

Let L denote the set of Liouville numbers. For a dimension function h, we write H-h( L) for the h- dimensional Hausdorff measure of L. In previous work, the exact " cutpoint" at which the Hausdorff measure H h( L) of L drops from infinity to zero has been located for various classes of dimension functions h satisfying certain rather restrictive growth conditions. In the paper, we locate the exact " cut- point" at which the Hausdorff measure H h( L) of L drops from infinity to zero for all dimension functions h. Namely, if h is a dimension function for which the function r -> inf(0 < s <= r) r (h(s))(/s) s increases faster than any power function near 0, then H-h( L)=infinity, and if h is a dimension function for which the function r -> inf (0 < s <= r) r (h(s))(/s) s increases slower than some power function near 0, then H-h( L) = 0. This provides a complete characterization of all Hausdorff measures H h( L) of L without assuming anything about the dimension function h, and answers a question asked by R. D. Mauldin. We also show that if H-h( L)=infinity, then L does not have sigma- finite H-h measure. This answers another question asked by R. D. Mauldin.

Original languageEnglish
Pages (from-to)217-224
Number of pages8
JournalManuscripta Mathematica
Volume119
DOIs
Publication statusPublished - Feb 2006

Keywords

  • APPROXIMATION

Fingerprint

Dive into the research topics of 'On the exact Hausdorff dimension of the set of Liouville numbers. II'. Together they form a unique fingerprint.

Cite this